Hail, Jefferson
- When
- May 9, 2:50 PM CST
- Where
- Jefferson County, Trussville
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.617, -86.617
Golf ball size hail was reported in Trussville.
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:28 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 228 PM CDT THU MAY 09 2002 SURFACE ANALYSIS AT 1800 UTC SHOWS COLD FRONT NEAR A KDFI-KPAH- KCRS. AHEAD OF THE COLD FRONT, AN OUTFLOW BOUNDARY CONTINUES TO SLOWLY MOVE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA PRODUCING A BAND OF SHOWERS AND THUNDERSTORMS. HAVE HAD SOME GUSTS OF 27 TO 35 KNOTS WITH THE STORMS EARLIER THIS AFTERNOON. ALOFT, CUT OFF LOW MOVING ACROSS THE WESTERN PART OF THE GREAT LAKES WITH TROUGH AXIS MOVING OVER THE EASTERN SECTIONS OF THE COUNTRY. OK, COLD FRONT MOVES OVER THE CENTRAL SECTIONS OF THE STATE THROUGH FRIDAY. THIS WILL BE THE FOCUS FOR CONVECTION ACROSS THE AREA FRIDAY. COLD FRONT MOVES NORTHWARD FRIDAY NIGHT THROUGH SATURDAY. SO MOIST AIRMASS TO CONTINUE AND WILL KEEP ISOLATED TO SCATTERED CONVECTION ACROSS THE AREA THROUGH SUNDAY. MONDAY, ANOTHER COLD FRONT SHOULD MOVE OVER THE NORTH PART OF THE AREA MONDAY MORNING. NOW WHETHER IT EXITS THE AREA IS KINDA TOUGH TO HANDLE GIVEN THE TIME OF YEAR. BUT FOR NOW WILL SEE WHAT THE NEXT RUN BRINGS. 65 HSV 058 / 078 062 / 084 / 068 40 30 40 30 BHM 064 / 082 064 / 087 / 069 50 40 40 30 MGM 066 / 089 066 / 090 / 068 20 30 30 20 .BHM...NONE.
ALZ001>050-092030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CDT THU MAY 09 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT CONTINUES TO MOVE TOWARDS THE STATE FROM THE MID MISSISSIPPI VALLEY. A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS HAS ALREADY FORMED AHEAD OF THE FRONT...AND WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON AND EVENING. THE HIGHEST PROBABILITY FOR THUNDERSTORMS WILL BE OVER NORTHERN ALABAMA THIS AFTERNOON...AND SPREADING INTO CENTRAL ALABAMA OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE FROM ISOLATED HAIL AND STRONG WINDS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY.
The Birmingham radar (KBMX), 51 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 hail. Local standard time, as filed.
Golf ball size hail was reported in Trussville.
Golf ball size hail was observed in Margaret.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295508, 5295509.